Lung Injuries from E-Cigarettes a Reality or Isolated ‘Outbreak’? | Searcy Law Skip to Content
Contact Form Live Chat Review Us Map & Directions Videos

Lung Injuries from E-Cigarettes a Reality or Isolated ‘Outbreak’?

11/6/2019
Politics and Topical News
BY

e-Cigarettes and Vaping

The number of reported injuries related to e-cigarettes and vaping other substances stands at 1,888 and counting. The number or deaths linked to the devices stood at 37, but with a recent fatality in Illinois, it now is 38.

The Centers for Disease Control and Prevention (CDC) is taking the statistics seriously and has issued an acronym for the condition, EVALI, which is short for “e-cigarette, or vaping, product use associated lung injury.”

“The latest national and state findings suggest products containing THC, particularly those obtained off the street or from other informal sources (e.g. friends, family members, illicit dealers), are linked to most of the cases and play a major role in the outbreak,” the CDC states in an article titled “Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products.”

While the root cause of EVALI remains under investigation by the CDC – and by the U.S. Food & Drug Administration (FDA) – the one thing all of the patients have in common is that they inhaled.

“No one compound or ingredient has emerged as the cause of these illnesses to date; and it may be that there is more than one cause of this outbreak,” the CDC states.

Meanwhile, officials there are recommending that consumers avoid using e-cigarettes with THC products or, short of that, avoid buying e-cigarettes with THC from street dealers. Total abstinence is the best practice, they note.

“Since the specific compound or ingredient causing lung injury are not yet known, the only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping, products,” the CDC warns. “If people continue to use an e-cigarette, or vaping, product, carefully monitor yourself for symptoms and see a healthcare provider immediately if you develop symptoms like those reported in this outbreak.”

As it is nationally, EVALI is on the rise in Florida, which at latest count had 78 cases on file and one related death.

“Every state but Alaska has had at least one reported case of the vaping-related illness…,” the Tampa Bay Times reports in a story titled “Vaping-related illnesses rise in Florida.” “The federal government announced last week that THC products are playing an important role in the multi-state outbreak of vaping-related illnesses and recommended that people not use vaping devices that contain THC, the compound in marijuana that causes a euphoric feeling.”

Florida does not allow the recreational use of marijuana but does allow the medical use of marijuana, prompting Scott Rivkees, the state’s surgeon general and secretary of its Department of Health, to advise users to talk with their doctors about EVALI.

“There are a number of options for us to consider,” a post on WUSF-FM’s Web site reports Rivkees as saying to the Senate Health Policy Committee. “This is something that is evolving, and, at the present time, we are still determining what would be the best route. I want to be clear about one thing: We all need to recognize that youth should not vape. And second, that adults need to be made aware of this potentially life-threatening condition associated with vaping. And in terms of what will be the best approach to get those messages out, we are currently working on those.”

The post, titled “Florida Takes Cautious Approach To Combat Vaping Illnesses,” points out that Rivkees “followed his boss’ lead” referring to Gov. Ron DeSantis’ inaction on imposing a ban on e-cigarettes, as Massachusetts did.

“Florida Gov. Ron DeSantis has shied away from endorsing a similar ban as part of a public-health campaign, noting that the cause of the illnesses has not been determined and that indications point to products that are sold illegally,” according to the post.

Consumers worried about EVALI can call poison control at 800-222-1222 or visit the FDA’s Vaping Illness Update page.

The FDA “is strengthening its warning to consumers to stop using vaping products containing THC amid more than 1,000 reports of lung injuries – including some resulting in deaths – following the use of vaping products,” according to the agency. “The FDA is working closely with the U.S. Centers for Disease Control and Prevention (CDC), as well as state and local public health partners to investigate these illnesses as quickly as possible. While the work by federal and state health officials to identify more information about the products used, where they were obtained, and what substances they contain is ongoing, the FDA is providing members of the public with additional information to help protect themselves.”

The CDC includes these recommendations on their site:

  • Do not use e-cigarette or vaping products at all.
  • Do not use e-cigarette, or vaping, products that contain THC.
  • Do not buy any vaping or e-cigarette devices off the street; especially containing THC.
  • Do not modify or add any substances to e-cigarette or vaping products not intended for use by the manufacturer.
  • Adults using vaping or e-cigarette devices to quit smoking should carefully weigh their continued use but should not return to using tobacco.
  • Do not permit underage persons to use e-cigarette or vaping products under any circumstances.

If you are an adult person who uses e-cigarette and vaping products, know the potential symptoms that may indicate trouble:

  • Persistent cough
  • Shortness of breath
  • Chest pain
  • Nausea or vomiting,
  • Abdominal pain
  • Diarrhea
  • Fever
  • Chills
  • Weight loss

Although these symptoms could be caused by many things, seeing your physician is recommended.

Share This

What Our Clients Have To Say

" Cannot say enough about Mr. Ward and his team. Joanna and Mr. Ward helped me through a very difficult time while being extremely professional and prompt. I would highly recommend. "